Arizona, 2017High Wind in Arizona, March 30, 2017
March 30, 2017 · NWS FGZ · 3 events in 3 counties and zones
A strong cold front moving across Arizona produced areas of high winds.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moving across Arizona produced areas of high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 30, 3:45 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 30, 3:45 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
345 PM MST Thu Mar 30 2017
.SYNOPSIS...Strong southwest winds will continue into this
evening as a strong cold front moves into Arizona. This cold front
will move through the state tonight and early Friday, producing
rain and snow showers along with a few thunderstorms. The chance
for showers will linger over eastern Arizona through Saturday,
with improving conditions returning by Sunday.
&&
.DISCUSSION...
Winds have strengthened significantly this afternoon in advance
of an approaching cold front. Active wind-related headline
products appear on track with gusts frequently occurring in the 40
to 50 mph range for much of northern Arizona. Showers are
increasing across S Nevada/SW Utah, and this activity will spread
into our forecast area in the coming hours. Snow levels, while
generally warm ahead of the front, will plummet overnight.
Confidence increased for accumulating snowfall across the higher
terrain of the Kaibab Plateau, and we recently issued a Winter
Weather Advisory for that zone above 7000 feet. In addition to the
rain and snow expected, thunderstorms will likely accompany the
frontal passage, especially from I-40 northward.
Much colder air trails the front, with wrap-around showers and
instability showers continuing into Friday and Saturday.
A brief break in the unsettled weather is forecast for Sunday,
then another trough and cold front will approach by
Monday/Tuesday, though it doesn't look nearly as cold or a
strong as the one currently impacting the region.
&&
.AVIATION...For the 00Z Package...Southwest sfc winds 20-30kt gusts
to 45 kt through 02Z-06Z. Fastest speeds along and north of the
Mogollon Rim. Blowing dust could develop over valley locations,
especially the Little Colorado River valley in the vicinity of
Winslow.
A cold front will move west to east through northern Arizona
tonight. MVFR and local IFR conditons with -SHRA/-SHSN and isolated
thunderstorms west of a KPRC-KFLG-K0V7 line by 06z and spreading
eastward through 12Z. 12Z-18Z Friday, strong winds continue in
southern Apache county, with scattered -SHRA/-SHSN mainly
along/north of Mogollon Rim, then scattered to numerous -SHRA/-SHSN
and isolated thunderstorms along/north of Mogollon Rim 18Z-00Z.
Aviation discussion not updated for TAF amendments.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 11 PM MST
this evening FOR AZZ005-008>013- 015-016-038>040.
Wind Advisory until 10 AM MST Friday FOR AZZ014-017.
High Wind Warning until 8 PM MST this evening FOR AZZ004-006-007.
Winter Weather Advisory from 8 PM this evening to 5 AM MST
Saturday FOR AZZ004.
&&
PUBLIC...KD
AVIATION...JJ
For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Mar 30, 3:14 PM MST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
314 PM MST Thu Mar 30 2017
AZZ004>017-038>040-310645-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
314 PM MST Thu Mar 30 2017
This Hazardous Weather Outlook is for portions of north central
Arizona...northeast Arizona and west central Arizona.
.DAY ONE...This Afternoon and Tonight
An approaching cold front will cause strong winds to develop
by this afternoon and evening across most of northern Arizona. A
variety of High Wind Warnings and Wind Advisories have been issued
for today and tonight.
The strongest winds are anticipated over northwest Coconino
County, including the Grand Canyon. Strong winds will persist
well into Friday morning over east central Arizona, including
Springerville and Saint Johns.
Showers and thunderstorms will accompany the cold front as it
moves across the region this evening and overnight. The
thunderstorms will produce gusty winds, with a few severe
thunderstorms capable of winds in excess of 60 mph possible over
northwest Coconino County this evening. Snow levels will fall to
4500 to 5500 feet behind the front after Midnight MST. Some snow
accumulations are possible above 6000 feet. In fact, a Winter
Weather Advisory is in effect from tonight through Friday night
for the Kaibab Plateau above 7000 feet.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Rain and snow showers will persist Friday and Saturday, especially
in the afternoon hours. Isolated thunderstorms remain possible.
Fair weather returns Sunday, with gusty winds arriving again on
Monday, ahead of yet another cold front.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant weather according to
standard operating procedures.
KD
High Wind, Little Colorado River Valley in Coconino County
- When
- March 30, 5:15 PM MST to 5:25 PM MST
- Where
- Little Colorado River Valley in Coconino County forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.620, -111.045 (the zone’s center; the record gives no point)
The ASOS at the Winslow Airport (two miles across the county line) had wind gusts of over 50 MPH from 500 PM to 600 PM and a peak gust of 63 MPH at 521 PM MST.
High Wind, Little Colorado River Valley in Navajo County
- When
- March 30, 5:15 PM MST to 5:25 PM MST
- Where
- Little Colorado River Valley in Navajo County forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.400, -110.321 (the zone’s center; the record gives no point)
The Winslow Airport ASOS had wind gusts of over 50 MPH from 500 PM to 600 PM and a peak gust of 63 MPH at 521 PM MST.
High Wind, Western Mogollon Rim
- When
- March 30, 5:30 PM MST to 8:20 PM MST
- Where
- Western Mogollon Rim forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.839, -111.770 (the zone’s center; the record gives no point)
The anemometer on Agassiz Peak (11,500 feet) measured wind gust over 58 MPH for close to 3 hours. The peak wind gusts were 73 MPH from around 800 PM to around 805 PM. The Flagstaff Airport reported a peak wind gust of 66 MPH at 759 PM and the Williams Airport had a peak wind gust of 66 MPH at 715 PM .
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Guam, March 30 to 31, 20171 death · 1 injured · 1 event
- High Wind in Nevada, March 30, 2017$1.5 million · 71 kt wind · 5 events
- High Wind in California, March 30, 20172 injured · $134,000 · 82 kt wind · 12 events
- Damaging Winds in Illinois, March 30, 2017$231,000 · 52 kt wind · 9 events
- Strong Wind in California, March 30, 2017$200,000 · 1 event
- Flooding in North Dakota, March 30 to 31, 2017$150,000 · 3 events
- Hail and Damaging Winds in Georgia, March 30, 2017$76,000 · 1 in hail · 4 events
- Heavy Snow and High Wind in Nevada, March 30 to 31, 2017$60,000 · 57 kt wind · 4 events
- Hail and Damaging Winds in Indiana, March 30, 2017$8,000 · 1.75 in hail · 35 events
- Damaging Winds in Tennessee, March 30, 2017$23,000 · 52 kt wind · 15 events
- Hail and Damaging Winds in Kentucky, March 30, 2017$25,000 · 1 in hail · 7 events
- Flooding and Heavy Rain in Ohio, March 30 to 31, 2017$21,000 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688686, 688688, 688678.